Alert archive / New Mexico / Red Flag Warnings in 2020

Red Flag Warning 9, NWS El Paso, TX

April 30, 2020El Paso County, Hudspeth County, Texas; 8 counties in New Mexico

NWS El Paso, TX issued this red flag warning at Apr 30, 2020, 3:00 PM MDT for El Paso County, Hudspeth County, Texas; 8 counties in New Mexico. It took effect at May 1, 2020, 1:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 30, 2020, 3:00 PM MDT (21:00 UTC)
In effect from
May 1, 2020, 1:00 PM MDT
Expired
May 1, 2020, 9:00 PM MDT
In force
8 hr
Issued by
NWS El Paso, TX

Counties Catron County, NM, Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 84 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2020-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2020-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2796 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

345 
WWUS84 KEPZ 302100
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso TX/Santa Teresa NM
300 PM MDT Thu Apr 30 2020

...CRITICAL FIRE CONDITIONS EXPECTED FOR THE LOWLANDS OF SOUTHERN
NEW MEXICO AND FAR WEST TEXAS FRIDAY AFTERNOON AND EVENING...

.Temperatures Friday are expected to be at or near record levels 
leading to very dry conditions with minimum RH values below 10 
percent. The very warm conditions will also lead to unstable low 
levels. Winds will increase to near critical levels during the 
afternoon peaking out around 20 to 25 mph. Although winds will be 
marginal, other factors are expected to compensate and critical 
fire conditions are expected Friday afternoon across the desert 
lowlands.

NMZ111-112-TXZ055-056-011800-
/O.NEW.KEPZ.FW.W.0009.200501T1900Z-200502T0300Z/
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 
 HUDSPETH COUNTY-
300 PM MDT Thu Apr 30 2020

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM MDT FRIDAY FOR
BREEZY WINDS, RECORD TO NEAR RECORD WARMTH, HIGH HAINES INDEX, 
AND LOW RELATIVE HUMIDITY FOR THE LOWLANDS OF SOUTHWEST AND SOUTH
CENTRAL NEW MEXICO AND FAR WEST TEXAS...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Red Flag Warning, which is in effect from 1 PM to 9 PM
MDT Friday. 

* AFFECTED AREA...Fire weather zone 111.Fire weather zone 
  112.Fire weather zone 055.Fire weather zone 056. 

* WIND...Sustained winds of 20 to 25 mph with gusts to 30 mph.

* HUMIDITY...6 to 10 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Brown
2 follow-up statements
808 
WWUS84 KEPZ 011239
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso TX/Santa Teresa NM
639 AM MDT Fri May 1 2020

...CRITICAL FIRE CONDITIONS EXPECTED FOR SOUTHERN NEW MEXICO THIS
AFTERNOON AND EVENING...

.Temperatures today are expected to be at or near record levels 
leading to very dry conditions with minimum RH values ranging from
8 to 12 percent in the lowlands, and up to 14 percent in the
higher terrain. Winds will increase to near critical levels 
during the afternoon, peaking out around 20 to 25 mph at the
20-foot level, with some gusts over 30 mph. Although winds will 
be marginal, unstable conditions with a Haines Index around 6 will
compensate, leading to overall critical fire weather conditions. 
A weaker pressure gradient will result in lighter winds over El 
Paso and Hudspeth Counties, generally 10 to 20 mph at the 20 foot
level. The Red Flag Warning has been cancelled in these areas.

TXZ055-056-011345-
/O.CAN.KEPZ.FW.W.0009.200501T1900Z-200502T0300Z/
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 
 HUDSPETH COUNTY-
639 AM MDT Fri May 1 2020

...RED FLAG WARNING IS CANCELLED FOR EL PASO AND HUDSPETH COUNTY
FIRE WEATHER ZONES 055 AND 056...

While critical fire weather conditions are still expected for
neighboring areas of southern New Mexico, and the Guadalupe and
Davis Mountain areas, a weaker pressure gradient will result in 
lighter winds over El Paso and Hudspeth Counties. Winds will
generally top out at 10 to 20 mph at the 20 foot level late this
afternoon. Therefore, the Red Flag Warning has been cancelled in 
these areas.


$$

NMZ110-113-012045-
/O.EXA.KEPZ.FW.W.0009.200501T1900Z-200502T0300Z/
NEW MEXICO FIRE WEATHER ZONE 110 
 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ-
NEW MEXICO FIRE WEATHER ZONE 113 
 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ-
639 AM MDT Fri May 1 2020

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM
MDT THIS EVENING FOR BREEZY WINDS, RECORD TO NEAR RECORD WARMTH,
HIGH HAINES INDEX, AND LOW RELATIVE HUMIDITY FOR THE LOWLANDS OF
SOUTHWEST AND SOUTH CENTRAL NEW MEXICO AND FAR WEST TEXAS...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Red Flag Warning, which is in effect from 1 PM this
afternoon to 9 PM MDT this evening. 

* AFFECTED AREA...New Mexico Fire Weather Zones 110, 111, 112, and
  113.

* WIND...Sustained winds of 20 to 25 mph at the 20-foot level 
  with gusts around 30 mph.

* HUMIDITY...Afternoon minimum RH values 6 to 10 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NMZ111-112-012045-
/O.CON.KEPZ.FW.W.0009.200501T1900Z-200502T0300Z/
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
639 AM MDT Fri May 1 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
9 PM MDT THIS EVENING FOR BREEZY WINDS, RECORD TO NEAR RECORD
WARMTH, HIGH HAINES INDEX, AND LOW RELATIVE HUMIDITY FOR THE
LOWLANDS OF SOUTHWEST AND SOUTH CENTRAL NEW MEXICO AND FAR WEST
TEXAS...

* AFFECTED AREA...New Mexico Fire Weather Zones 110, 111, 112, and
  113.

* WIND...Sustained winds of 20 to 25 mph at the 20-foot level 
  with gusts around 30 mph.

* HUMIDITY...Afternoon minimum RH values 6 to 10 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

25-Hardiman
385 
WWUS84 KEPZ 012021
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso TX/Santa Teresa NM
221 PM MDT Fri May 1 2020

...VERY DRY AND MARGINALLY WINDY CONDITIONS WILL MAKE FOR 
CRITICAL FIRE CONDITIONS ACROSS SOUTHERN NEW MEXICO THIS AFTERNOON
AND EVENING...

.Near record-setting temperatures are expected this afternoon and
early evening. Very dry air in place will allow for relative
humidity values to drop into the single-digits for most locations.  
Winds will be on the increase through the afternoon, peaking with
sustained speeds around 20 to 25 mph at the 20-foot level, with 
some gusts over 30 mph. Although winds will be marginal, unstable 
conditions with a Haines Index around 6 will compensate, leading 
to overall critical fire weather conditions. A weaker pressure 
gradient will result in lighter winds over El Paso and Hudspeth 
Counties, generally 10 to 20 mph at the 20 foot level. The Red 
Flag Warning has been cancelled in these areas.

NMZ110>113-020300-
/O.CON.KEPZ.FW.W.0009.000000T0000Z-200502T0300Z/
NEW MEXICO FIRE WEATHER ZONE 110 
 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ-
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 113 
 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ-
221 PM MDT Fri May 1 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR BREEZY WINDS, RECORD TO NEAR RECORD WARMTH, HIGH HAINES
INDEX, AND LOW RELATIVE HUMIDITY FOR THE LOWLANDS OF SOUTHWEST
AND SOUTH CENTRAL NEW MEXICO AND FAR WEST TEXAS...

* AFFECTED AREA...New Mexico Fire Weather Zones 110, 111, 112, and
  113. This includes the Gila region, the southwest and south
  central lowlands, and the Sacramento mountains.  

* WIND...Sustained winds of 20 to 25 mph at the 20-foot level 
  with gusts around 30 mph.

* HUMIDITY...Afternoon minimum RH values 6 to 10 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Bird

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Apr 30, 11:27 AM MDT, 3 hours 33 minutes earlier.

Area forecast discussion, Apr 30, 11:27 AM MDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1127 AM MDT Thu Apr 30 2020

.AVIATION...18Z TAF CYCLE
VFR conditions with SCT-BKN250 expected. Winds will generally be
light peaking 10-15 sustained with some gusts topping 20-25. Winds
will peak this afternoon before decreasing this evening and
remaining light through the remaining period. Directions will be
varied between sites.

&&

Brown

.PREV DISCUSSION...427 AM MDT Thu Apr 30 2020...

.SYNOPSIS...
Lighter winds today with temperatures warming back up into the
lower to middle 90s across the lowlands again. Some increasing
high clouds will move in from the west today. These warmer
temperature will remain through the weekend and into early next
week. Breezy conditions Friday evening, with mildly breezy winds
through next week in the evening hours. The next chance for rain
returns mid week next week.

&&

.DISCUSSION...
.SHORT TERM...Today (Thursday) and Tonight...
Winds are generally light and variable this morning across the CWA,
with a slight preference for easterly over the Mesilla and El Paso
Valleys, the last hint of the backdoor cold front that brought some
relief to the heat yesterday. Water Vapor imagery and 500 mb
analysis shows a lopsided ridge axis extending from the Baja
Peninsula up towards the Four Corners and Wyoming. This axis will
shift east and basically extend above the Continental Divide by this
afternoon. Increasing westerlies aloft across the Rockies will
induce lee troughing over northeastern New Mexico, and surface winds
will shift to the south and southwest across our area by afternoon.
This will boost temperatures back up into the lower to middle 90s
across the lowlands again. Some increasing high clouds will move in
from the west today, though the opacity will be variable --
averaging out Partly Cloudy, and possibly thickening up overnight.
This will have little impact on high temperatures today, but may
help keep temperatures a little warmer tonight into Friday morning.

25-Hardiman

&&

.LONG TERM...Friday thru Thursday
High pressure aloft persists through the weekend, keeping
temperatures in the mid to high 90s for the low lands and upper
70s for the higher elevations. Scattered cirrus will fill up the
skies Friday. A 996mb lee side trough forms Friday, and increases
wind speeds to just under criteria Friday afternoon and evening.
The lee side slightly migrates southeast. but will remain in
tack until a couple hours after sunset. Winds will start to die
off after 9PM Friday.

Skies clear up for the weekend, and with 850 mb temperatures in
the low 30s we will stay in the mid 90s for the lowlands and mid
70s for higher elevations during peak heating hours of the day. A
lee side trough will persist around NM/CO/TX for the majority of
the weekend, which pressure gradients will intensify during the
afternoon hours. Breezy winds will exist as a result, but speeds
will be under criteria.

Upper level flow becomes zonal Monday, with winds continuing the
pattern mentioned above. Temperatures continue to be as warm as
the weekend, some areas seeing a couple degrees warmer.

A backdoor coldfront brings a cooler airmass down Tuesday
afternoon. Depending on the exact timing of the front, Tuesday
high temperatures could drop as much as 8 degrees. Light flow
aloft will allow the airmass to persist until Thursday, with
models showing increased wind speeds from secondary push Wednesday
evening. CAPE returns to the area, as values could reach into the
800s. With the CF boundary still in place, models are showing
deeper moisture advecting northward from Chihuahua. Both GFS and
ECM are hinting at convective rain for the area next Wednesday
afternoon. This looks to transition into a stratiform even for
Thursday. Too early to type, but rain could be in store for next
week.

ED

&&

.FIRE WEATHER...
Hot and dry weather will return today as an upper ridge moves
over the region, and the shallow cooler airmass behind yesterday's
backdoor cold front mixes out. Highs today look to run in the
lower to middle 90s across the lowlands, or about 10 to 15 degrees
above normal. Minimum RH values this afternoon will drop back
into the lower-10s except above about 7,500 feet, where Minimum RH
values will be in the 20-25 percent range. Lee troughing will
begin to develop in NE New Mexico this afternoon, but the pressure
gradient will remain messy over southern New Mexico. We'll see a
return to steady south winds by early afternoon, and southwest by
late afternoon, but speeds will be far below critical thresholds.

The ridge will begin to break down on Friday, with increasing
southwest flow aloft and slightly hotter temperatures (upper-90s in
the lowlands). Min RH values will trend down to the 8 to 12 percent
range in the lowlands, and 12 to 15 percent range in the higher
terrain above 7,500 feet or so. A leeside low of around 996 mb will
strengthen over northeastern New Mexico, and the pressure gradient
will tighten across southwestern New Mexico (remaining more slack
east of El Paso). Winds look to stay just below critical thresholds,
though with the heat and dryness, fire weather conditions will be
elevated. Day shift may need to consider a Fire Weather Watch or
lower-end Red Flag Warning if winds trend up just a little bit.

The leeside low will shift towards the Texas Panhandle on Saturday,
with a moderately-tight pressure gradient extending across the
entire CWA, aided by a weak shortwave trough moving though Colorado
and northern New Mexico. Again, winds look to be just below critical
thresholds as Minimum RH values stay in the 8 to 15 percent range,
and temperatures remain 10 to 15 degrees above normal.

Expect lighter winds on Sunday as winds aloft weaken and the leeside
low dissipates as a weak backdoor cold front pushes into
northeastern New Mexico. Temperatures here will be stuck in the mid-
90s across the lowlands, with some relief possible around Wednesday
as a backdoor cold front pushes through. This may bring some
increase in moisture and possibly some showers and thunderstorms
Wednesday afternoon/evening, but that's a long way out, and details
could still change.

25-Hardiman

&&

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 93  68  96  68 /   0   0   0   0
Sierra Blanca           88  63  92  63 /   0   0   0   0
Las Cruces              90  61  93  60 /   0   0   0   0
Alamogordo              89  62  96  61 /   0   0   0   0
Cloudcroft              66  53  71  50 /   0   0   0   0
Truth or Consequences   90  64  93  59 /   0   0   0   0
Silver City             84  57  85  55 /   0   0   0   0
Deming                  92  56  93  56 /   0   0   0   0
Lordsburg               93  56  92  55 /   0   0   0   0
West El Paso Metro      92  67  97  67 /   0   0   0   0
Dell City               91  60  98  60 /   0   0   0   0
Fort Hancock            95  63  99  64 /   0   0   0   0
Loma Linda              86  64  91  63 /   0   0   0   0
Fabens                  94  64  98  65 /   0   0   0   0
Santa Teresa            92  63  95  62 /   0   0   0   0
White Sands HQ          90  68  95  67 /   0   0   0   0
Jornada Range           89  58  93  59 /   0   0   0   0
Hatch                   91  60  94  58 /   0   0   0   0
Columbus                93  60  95  62 /   0   0   0   0
Orogrande               89  62  95  60 /   0   0   0   0
Mayhill                 80  58  84  55 /   0   0   0   0
Mescalero               77  55  83  52 /   0   0   0   0
Timberon                75  54  81  51 /   0   0   0   0
Winston                 85  52  86  47 /   0   0   0   0
Hillsboro               88  59  91  55 /   0   0   0   0
Spaceport               89  59  93  56 /   0   0   0   0
Lake Roberts            84  46  86  48 /   0   0   0   0
Hurley                  86  54  88  53 /   0   0   0   0
Cliff                   90  48  91  49 /   0   0   0   0
Mule Creek              88  54  87  53 /   0   0   0   0
Faywood                 86  55  88  55 /   0   0   0   0
Animas                  96  55  93  55 /   0   0   0   0
Hachita                 93  54  92  55 /   0   0   0   0
Antelope Wells          94  57  93  56 /   0   0   0   0
Cloverdale              90  57  86  56 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

25-Hardiman/31/34
Hazardous weather outlook, Apr 30, 7:11 AM MDT, 7 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
711 AM MDT Thu Apr 30 2020

NMZ401>417-TXZ418>424-011315-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
711 AM MDT Thu Apr 30 2020

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in New Mexico, 2020Red Flag Warnings in Texas, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.